Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 12, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 21, 2024, 4:46 PM CDT for Goodhue County, Minnesota; Dunn County, Pepin County, Pierce County, Wisconsin. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2024, 4:46 PM CDT (21:46 UTC)
- Expired
- May 21, 2024, 5:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Goodhue County, MN, Dunn County, WI, Pepin County, WI, Pierce County, WI
The radar
The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 1:14 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
942
WUUS53 KMPX 212146
SVRMPX
MNC049-WIC033-091-093-212230-
/O.NEW.KMPX.SV.W.0012.240521T2146Z-240521T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
446 PM CDT Tue May 21 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Goodhue County in southeastern Minnesota...
Pepin County in west central Wisconsin...
Eastern Pierce County in west central Wisconsin...
Southwestern Dunn County in west central Wisconsin...
* Until 530 PM CDT.
* At 445 PM CDT, a severe thunderstorm was located over Frontenac, or
12 miles east of Red Wing, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Durand, Pepin, Elmwood, Eau Galle, Plum City, Stockholm, Frontenac,
Weston, Central Point, Arkansaw, Downsville, and Porcupine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
Minnesota...and west central Wisconsin.
&&
LAT...LON 4460 9199 4458 9203 4447 9206 4441 9209
4443 9220 4445 9224 4446 9237 4486 9220
4486 9213 4482 9187
TIME...MOT...LOC 2145Z 216DEG 39KT 4450 9231
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ETA1 follow-up statement
218
WWUS53 KMPX 212201
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
501 PM CDT Tue May 21 2024
MNC049-212211-
/O.CAN.KMPX.SV.W.0012.000000T0000Z-240521T2230Z/
Goodhue MN-
501 PM CDT Tue May 21 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GOODHUE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for west central
Wisconsin.
&&
LAT...LON 4460 9199 4458 9203 4447 9206 4447 9208
4448 9217 4454 9223 4461 9223 4486 9215
4486 9213 4482 9187
TIME...MOT...LOC 2201Z 216DEG 39KT 4465 9216
$$
WIC033-091-093-212230-
/O.CON.KMPX.SV.W.0012.000000T0000Z-240521T2230Z/
Pepin WI-Pierce WI-Dunn WI-
501 PM CDT Tue May 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WESTERN PEPIN...SOUTHEASTERN PIERCE AND SOUTHWESTERN DUNN
COUNTIES...
At 501 PM CDT, a severe thunderstorm was located over Plum City, or
19 miles north of Wabasha, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Durand, Elmwood, Eau Galle, Plum City, Weston, Arkansaw, Downsville,
Porcupine, and Ella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for west central
Wisconsin.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4460 9199 4458 9203 4447 9206 4447 9208
4448 9217 4454 9223 4461 9223 4486 9215
4486 9213 4482 9187
TIME...MOT...LOC 2201Z 216DEG 39KT 4465 9216
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:24 PM CDT, 22 minutes earlier. Its key messages:
- Enhanced risk (level 3 of 5) of severe weather continues for this afternoon extends as far northwest as Mankato, the southeast Twin Cities metro, and Eau Claire. Tornadoes and damaging wind gusts are the primary threats.
- Strong synoptic winds near 50 mph late this afternoon and evening in western Minnesota.
- Widespread heavy rainfall is still expected, which will likely lead to an increased risk for river flooding going into the holiday weekend.
- Active pattern remains in place with several large systems bringing additional rain Friday and Memorial Day.
Area forecast discussion, May 21, 4:24 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
424 PM CDT Tue May 21 2024
.KEY MESSAGES...
- Enhanced risk (level 3 of 5) of severe weather continues for
this afternoon extends as far northwest as Mankato, the
southeast Twin Cities metro, and Eau Claire. Tornadoes and
damaging wind gusts are the primary threats.
- Strong synoptic winds near 50 mph late this afternoon and
evening in western Minnesota.
- Widespread heavy rainfall is still expected, which will likely lead
to an increased risk for river flooding going into the
holiday weekend.
- Active pattern remains in place with several large systems
bringing additional rain Friday and Memorial Day.
&&
.DISCUSSION...
Issued at 350 PM CDT Tue May 21 2024
TODAY AND TONIGHT...Severe weather is still on track for this
afternoon and evening across much of south central Minnesota
and western Wisconsin. At the surface as of 18z, there are two
low pressure centers; one in far southwest Minnesota and a
second, stronger one near Omaha. The Minnesota low and its
associated warm front have lifted north into central Minnesota
this afternoon and has resulted in the warm sector making it
north of the Twin Cities metro. Previously, there was a lot of
uncertainty regarding how far north this would extend and thus
uncertainty with thunderstorm coverage on the northern and
western edge of this complex system. Further south with the
second, stronger low, a line of severe thunderstorms is
currently pushing into western Iowa. This activity should
continue to move east/northeast at a pretty good clip through
mid afternoon and eventually reach southern Minnesota by around
20z. With the clearing and strong advection of moist unstable
air across south central Minnesota, these storms should be able
to sustain themselves through western Wisconsin this evening.
CAMs and other guidance continue to highlight three main threats
with this event: the risk for all modes of severe weather,
heavy rain and flooding, and very strong synoptic winds on the
backside of the low.
For the severe risk...as mentioned above, all modes of severe
weather are expected this afternoon into this evening with the
highest threat across southern Minnesota and west central Wisconsin.
This is highlighted in the SPC SWODY1 discussion as well as PDS
Tornado Watch 277. Thunderstorm wind gusts in excess of 80 MPH,
isolated very large hail up to 4 inches, and strong (EF2+) tornadoes
are possible. A special 20z MPX sounding will hopefully give us more
insight to the environment, but CAMs and forecast soundings continue
to show very high shear/helicity and moderate MUCAPE values (1000-
1500 J/kg) with higher values 2000 J/kg + in extreme southeastern
Minnesota/Iowa/western Wisconsin. UH tracks have been fairly
consistent in moving across far southeastern Minnesota into western
Wisconsin with a second area further to the northwest across the
Twin Cities metro through 00z.
For the heavy rain/flash flood threat...CAMs are showing impressive
rainfall rates of 1-2"/hour with the storms as they move through.
Per the MPX 12z sounding, PWs were around 1.2" but have likely
increased to near climatological max. The other concern is the
training of storms and recent rainfall across southern Minnesota
over the past few days. This will likely create an elevated flash
flood threat. Additionally, the Twin Cities metro will be
susceptible to flash flooding given the potential for impressive
rainfall rates. This could coincide with the evening rush hour and
will need to be monitored closely.
For the strong wind threat...As the two previously mentioned lows
merge and deepen a little bit more by this evening, 45-50kt synoptic
wind gusts are possible across western Minnesota. A Wind Advisory
remains in effect for this region through 04z. These winds will
diminish below advisory criteria as the low pulls away to the west,
but gusts of 30-35kts are likely across central Minnesota (including
the metro) through 07-08z. Elevated northwesterly winds will remain
in place through Wednesday morning.
WEDNESDAY THROUGH MONDAY...High pressure will briefly settle in
for Wednesday and Thursday as the departing storm system lifts
to the northeast. A few showers will develop in the afternoon
along and north of I-94. Thursday will by dry, with northwest
winds becoming more southerly ahead of the next system that will
bring widespread rain Thursday night into Friday. Convergence
along this boundary is quite impressive, with southerly winds
south of it, and northeast winds on the poleward side. Did
increase precipitation chances toward the higher end of
guidance, as it looks like nearly all locations will see rain.
There will be a brief break in this system, but then another
shortwave trough will move across the region over the second
half of Memorial Day weekend.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1227 PM CDT Tue May 21 2024
We're seeing a break in the showers and storms early this
afternoon before another round starts approaching from the
southwest by around 20z. A return to MVFR/IFR conditions is
expected as the storms move through, along with gusty winds.
Conditions will improve after 03-04z with only some scattered
showers. Our western most terminals will likely see gusts of
40kts or greater by this evening as the low wraps up and pulls
away to the northeast. LLWS will also be a concern for these
sites. These strong winds will move eastward through the
overnight hours and diminish somewhat by sunrise. A return to
VFR is expected during the early morning hours.
KMSP...Skies are clearing early this afternoon with thunderstorm
development still expected by 20-21z. All severe hazards are
possible through 00z before conditions improve. Winds will turn
westerly at this time with gusts around 30-35kts possible before
sunrise.
/OUTLOOK FOR KMSP/
WED...VFR. Wind W 15G30kts.
THU...VFR. Wind W 10 kts.
FRI...VFR/MVFR chc -SHRA/TSRA. Wind SE 10-15kts.
&&
.HYDROLOGY...
Issued at 321 PM CDT Mon May 20 2024
Given the setup for widespread heavy rainfall, we’re certain to
see most rivers in the area end their recent recession and
begin rising once again. Extended probabilistic guidance (HEFS)
shows the potential for decent rises on area rivers should
rainfall exceed 2.5 inches or so over large areas, something
that is in the realm of possibility. The upper Minnesota and
tributaries, as well as the Crow river basin, are probably the
most susceptible to seeing rises to near or above flood stage by
later in the week should this occur. Urban/small
stream/overland flooding is also possible during and shortly
after some of the heavier downpours Tuesday and Tuesday night.
A reminder: The NWS hydrology/river forecast webpage (AHPS) at
water.weather.gov is going to be discontinued next week (May
28th). The new site (NWPS, the National Water Prediction
Service) is located at water.noaa.gov … now is the time to
replace bookmarks and familiarize yourself with how the new site
looks and feels. Resources for learning more are available at
the bottom of the this page:
https:/www.weather.gov/owp/operations
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until 11 PM CDT this evening for Chippewa-
Douglas-Lac Qui Parle-Pope-Redwood-Stevens-Swift-Yellow
Medicine.
Flood Watch until 1 AM CDT Wednesday for Anoka-Benton-Carver-
Chisago-Dakota-Hennepin-Isanti-Kanabec-Kandiyohi-McLeod-
Meeker-Mille Lacs-Morrison-Ramsey-Renville-Scott-
Sherburne-Sibley-Stearns-Todd-Washington-Wright.
Flood Watch until 7 PM CDT this evening for Blue Earth-Brown-
Faribault-Freeborn-Goodhue-Le Sueur-Martin-Nicollet-
Redwood-Rice-Steele-Waseca-Watonwan.
WI...Flood Watch until 1 AM CDT Wednesday for Pierce-Polk-St. Croix.
&&
DISCUSSION...Dye/JRB
AVIATION...Dye
HYDROLOGY...CCSHazardous weather outlook, May 21, 2:13 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 213 PM CDT Tue May 21 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 221915- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 213 PM CDT Tue May 21 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Severe weather is expected later today. The main threats are tornadoes and damaging wind, especially in southern and eastern MN, and western WI. Heavy rain and flooding is also possible. Western MN will have northwest wind gusts near 50 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heavy rainfall today will lead to rises on rivers and their tributaries through the end of the week, with some river flooding possible during Memorial Day weekend. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will be needed later today. jrb
In the hours before
Local storm report, May 21, 4:08 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
408 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM Tstm Wnd Gst 3 ESE Fairmont 43.63N 94.42W
05/21/2024 M60 MPH Martin MN AWOS
AWOS station KFRM Fairmont AP.
&&
JMSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:01 PM CDT | Special Weather Statement | MPX | Goodhue | 29 min |
| May 20, 8:30 PM CDT | Special Weather Statement | MPX | Goodhue | 30 min |
| May 20, 9:08 PM CDT | River Flood Warning | MPX | Redwood, Renville | 25 hr |
| May 20, 9:37 PM CDT | Special Weather Statement | MPX | Freeborn | 23 min |
| May 20, 10:45 PM CDT | Special Weather Statement | MPX | Sibley | 45 min |
| May 20, 11:08 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 37 min |
| May 20, 11:24 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood, Renville, Sibley | 36 min |
| May 20, 11:27 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 33 min |
| May 20, 11:50 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 25 min |
| May 21, 12:18 AM CDT | Severe Thunderstorm Warning | MPX | Rice | 27 min |
| May 21, 12:34 AM CDT | Special Weather Statement | MPX | McLeod | 26 min |
| May 21, 1:27 AM CDT | Special Weather Statement | MPX | Chisago | 33 min |
| May 21, 1:54 AM CDT | Severe Thunderstorm Warning | MPX | Chisago | 36 min |
| May 21, 3:59 PM CDT | Tornado Warning | MPX | Blue Earth, Faribault, Martin | 46 min |
| May 21, 4:17 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn, Steele, Waseca | 43 min |
| May 21, 4:26 PM CDT | Tornado Warning | MPX | Blue Earth | 34 min |
| May 21, 4:31 PM CDT | Tornado Warning | MPX | Le Sueur, Waseca | 33 min |
| May 21, 4:41 PM CDT | Flash Flood Warning | MPX | Blue Earth, Martin, Nicollet, Watonwan | 3 hr |
| May 21, 4:50 PM CDT | Tornado Warning | MPX | Goodhue, Rice, Steele | 40 min |
| May 21, 4:53 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 46 min |
| May 21, 5:20 PM CDT | Tornado Warning | MPX | Dakota, Goodhue | 22 min |
| May 21, 5:21 PM CDT | Special Weather Statement | MPX | Hennepin, Ramsey, Washington | 54 min |
| May 21, 6:34 PM CDT | Special Weather Statement | MPX | Ramsey | 56 min |
| May 21, 2:28 AM CDT | Severe Thunderstorm Warning | MPX | Polk | 32 min |
| May 21, 5:35 PM CDT | Tornado Warning | MPX | Dunn | 25 min |
| May 21, 6:05 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pepin, Pierce | 55 min |
| May 21, 6:35 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Eau Claire | 55 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.